Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Lipschitz precompactness
for closed negatively curved manifolds


Author: Igor Belegradek
Journal: Proc. Amer. Math. Soc. 127 (1999), 1201-1208
MSC (1991): Primary 53C20, 53C23; Secondary 20F32, 57R55
DOI: https://doi.org/10.1090/S0002-9939-99-04654-7
MathSciNet review: 1476116
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that, given a integer $n\ge 3$ and a group $\pi $, the class of closed Riemannian $n$-manifolds of uniformly bounded negative sectional curvatures and with fundamental groups isomorphic to $\pi $ is precompact in the Lipschitz topology. In particular, the class breaks into finitely many diffeomorphism types.


References [Enhancements On Off] (What's this?)

  • [BGS] W. Ballmann, M. Gromov, V. Schroeder, Manifolds of nonpositive curvature, Birkhauser, Progress in mathematics, vol. 61, 1985. MR 87h:53050
  • [Bel] I. Belegradek, Intersections in hyperbolic manifolds, Geometry & Topology 2 (1998), 117-144, electronic: http://www.maths.warvick.ac.uk/gt/.
  • [Bes] M. Bestvina, Degenerations of the hyperbolic space, Duke Math. J 56 (1988), 143-161. MR 89m:57011
  • [BF] M. Bestvina and M. Feighn, Stable actions of groups on real trees, Invent. Math. 121 (2) (1995), 287-321. MR 96h:20056
  • [BS] M. Burger and V. Schroeder, Amenable groups and stabilizers of measures on the boundary of a Hadamard manifold, Math. Ann. 276 (3) (1987), 505-514. MR 88b:53049
  • [Bow] B. H. Bowditch, Discrete parabolic groups, J. Differential Geom. 38 (3) (1993), 559-583. MR 94h:53046
  • [FJ1] F. T. Farrell and L. E. Jones, Negatively curved manifolds with exotic smooth structures, J. Amer. Math. Soc. 2 (4) (1989), 899-908. MR 90f:53075
  • [FJ2] -, Complex hyperbolic manifolds and exotic smooth structures., Invent. Math. 117 (1) (1989), 57-74. MR 95e:57052
  • [FJ3] -, Topological rigidity for compact non-positively curved manifolds;, Proc. Sympos. Pure Math., 54, Part 3, Amer. Math. Soc., 1993, pp. 229-274. MR 94m:57067
  • [F] K. Fukaya, Theory of convergence for Riemannian orbifolds, Japan. J. Math. (N. S.) 12 (1) (1986), 121-160. MR 89e:53083
  • [G] D. Gabai, On the geometric and topological rigidity of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 10 (1) (1997), 37-74. MR 97h:57028
  • [GMT] D. Gabai, G. R. Meyerhoff, and N. Thurston, Homotopy Hyperbolic 3-Manifolds are Hyperbolic, MSRI Preprint No. 1996-058 (1996).
  • [GW] R. E. Greene and H. Wu, Lipschitz convergence of Riemannian manifolds, Pacific J. Math. 131 (1) (1988), 119-141. MR 89g:53063
  • [KL] M. Kapovich and B. Leeb, On asymptotic cones and quasi-isometry classes of fundamental groups of $3$-manifolds, Geom. Funct. Anal. 5 (3) (1995), 582-603. MR 96e:57006
  • [KS] R. S. Kirby and L. S. Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, Annals of Mathematics Studies, No. 88. Princeton University Press, Princeton, 1977. MR 58:31082
  • [KN] S. Kobayashi and K. Nomidzu, Foundations of differential geometry, Vol. I, Interscience Publishers, a division of John Wiley & Sons, 1963. MR 97c:53001a; MR 27:2945
  • [P1] F. Paulin, Topologie de Gromov équivariante, structures hyperboliques et arbres réels, Invent. Math. 94 (1) (1988), 53-80. MR 90d:57015
  • [P2] -, Outer automorphisms of hyperbolic groups and small actions on ${\mathbb{R}}$-trees, Arboreal group theory, Math. Sci. Res. Inst. Publ., 19, Springer, 1991, pp. 331-343. MR 92g:57003
  • [W] F. Waldhausen, On irreducible $3$-manifolds which are sufficiently large, Ann. Math. 87 (1968), 56-88.
  • [Y] S.-T. Yau, On the fundamental group of compact manifolds of nonpositive curvature, Ann. Math. 93 (2) (1971), 579-585. MR 44:956

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C20, 53C23, 20F32, 57R55

Retrieve articles in all journals with MSC (1991): 53C20, 53C23, 20F32, 57R55


Additional Information

Igor Belegradek
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742
Address at time of publication: Department of Mathematics and Statistics, McMaster University, 1280 Main St. West, Hamilton, Ontario, Canada L8S 4K1
Email: igorb@math.umd.edu, belegi@icarus.math.mcmaster.ca

DOI: https://doi.org/10.1090/S0002-9939-99-04654-7
Keywords: Lipschitz convergence, negatively curved manifold
Received by editor(s): July 30, 1997
Communicated by: Christopher Croke
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society